LINDA PACHUCKI, R.N., M.S.; PAMELA GOTCH, R.N., M.S.N.; JOE SHAKER, M.D.; JAMES FINDLING, M.D.
To the editor: It has been reported that Humulin NPH insulin (Eli Lilly, Indianapolis, Indiana) may develop flocculation (white, clumped precipitate adhering to the glass vial) resulting in a loss of potency (1). This phenomenon has been seen with Humulin NPH after 3 to 6 weeks of patient use and may cause a deterioration in glycemic control. Although flocculation (or frosting) is considered to be a rare event (1 in 30 000 vials) (2), we have seen this problem frequently and wish to share our experience and current recommendations.
Two patients with type 1 diabetes mellitus had unexplained hyperglycemia and
Learn more about subscription options.
Register Now for a free account.
PACHUCKI L, GOTCH P, SHAKER J, FINDLING J. Flocculation of Insulin Preparations. Ann Intern Med. 1987;107:781. doi: 10.7326/0003-4819-107-5-781_1
Download citation file:
Published: Ann Intern Med. 1987;107(5):781.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only